Alert archive / Arkansas / Flash Flood Warnings in 2002

Flash Flood Warning 3, NWS Little Rock, AR

March 8, 2002Johnson County, Logan County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Mar 8, 2002, 11:06 PM CST for Johnson County, Logan County, Arkansas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 8, 2002, 11:06 PM CST (05:06 UTC)
Expired
Mar 9, 2002, 1:00 AM CST
In force
114 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Johnson County, AR, Logan County, AR

The radar

The Western Arkansas radar (KSRX), 62 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 090506
FFWLIT
ARC071-083-090700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1106 PM CST FRI MAR 8 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN WESTERN ARKANSAS
  LOGAN COUNTY IN WESTERN ARKANSAS

* UNTIL 100 AM CST

* AT 1100 PM...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLOODING IN 
  WESTERN PORTIONS OF LOGAN AND JOHNSON COUNTIES. THE HEAVY RAIN HAS 
  MOVED OUT OF THESE AREAS...BUT WILL AFFECT EASTERN PORTIONS OF THE 
  COUNTIES THROUGH MIDNIGHT. ONE TO TWO INCHES OF RAIN PER HOUR WILL 
  RESULT IN FLOODING OF LOW LYING AND POORLY DRAINED AREAS.

&&

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN. DONT CAMP NEAR
STREAMS OR OTHER LOW AREAS SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3573 9367 3573 9316 3551 9330 3527 9330
          3526 9359 3515 9366 3513 9372 3504 9372
          3509 9415 3523 9400 3523 9393 3529 9393
          3532 9382 3545 9367

$$

54

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 9:57 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 8, 9:57 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
957 PM CST FRI MAR 8 2002

TORNADO WATCH #13 JUST ISSUED FOR ABOUT THE NWRN HALF OF AR UNTIL 2
AM SAT MRNG. SRH VALUES RATHER IMPRESSIVE ACRS THE FA THIS EVENING
LEADING TO TORDANIC POTENTIAL. UPPER LEVEL JET STREAK ALSO WORKING
OVER THE REGION THIS EVENING AS WELL.

CURRENT FCST LOOKS GOOD. DID BEEF UP WINDS FOR LATE TONIGHT AND
SATURDAY MOST AREAS. LAKE WIND ADVY WILL BE LIKELY OVER MOST OF THE
FA SAT. UPDATED ZONES ALREADY OUT.  ..44..

.LZK...NONE.

In the hours before

Special weather statement, Mar 8, 10:20 PM CST, 46 minutes before
ARZ003>007-012>015-021>024-030>032-037>044-052>054-090600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1020 PM CST FRI MAR 8 2002

...TORNADO WATCH IN EFFECT UNTIL 200 AM CST SATURDAY MORNING...

TORNADO WATCH NUMBER 13 HAS BEEN ISSUED FOR MUCH OF NORTH-CENTRAL...
CENTRAL AND WEST-CENTRAL ARKANSAS UNTIL 200 AM SATURDAY MORNING.

AN AREA OF SHOWERS AND THUNDERSTORMS DEVELOPED EARLIER THIS EVENING
OVER NORTHERN AND WESTERN ARKANSAS. THE ACTIVITY FORMED IN ADVANCE
OF A STRONG COLD FRONT THAT WAS STILL OVER OKLAHOMA AT MID EVENING.

THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OVERSPREAD THE REST
OF ARKANSAS OVERNIGHT AS THE COLD FRONT PUSHES EASTWARD. WITH WARM
AND UNSTABLE CONDITIONS IN PLACE ACROSS THE STATE...SOME OF THE
STORMS WILL BE CAPABLE BECOMING SEVERE.

THE PRIMARY THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS.
HOWEVER...THE WIND PROFILE OVER THE REGION INDICATES SOUTHEAST WINDS
AT THE SURFACE AND SOUTHWEST WINDS ALOFT. THIS CHANGE IN WIND
DIRECTION WITH HEIGHT WILL RESULT IN THE POSSIBILITY OF ISOLATED
TORNADOES.

STORM SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS...AND AMATEUR RADIO
OPERATORS SHOULD STAYED TUNED FOR POSSIBLE ACTIVATION LATER THIS
EVENING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 10:02 PM CSTSevere Thunderstorm WarningLZKLogan43 min
Mar 8, 10:15 PM CSTSevere Thunderstorm WarningLZKJohnson45 min
Mar 8, 10:26 PM CSTSevere Thunderstorm WarningLZKNewton, Pope, Searcy49 min
Mar 8, 10:37 PM CSTSevere Thunderstorm WarningLZKMarion28 min
Mar 8, 10:51 PM CSTSevere Thunderstorm WarningLZKBaxter29 min
Mar 9, 12:04 AM CSTSevere Thunderstorm WarningLZKSearcy, Stone, Van Buren41 min
Mar 9, 12:49 AM CSTSevere Thunderstorm WarningLZKPope, Yell41 min
Mar 9, 1:52 AM CSTTornado WarningLZKVan Buren23 min
Mar 9, 2:02 AM CSTTornado WarningLZKStone28 min
Mar 9, 2:28 AM CSTTornado WarningLZKIzard32 min
Mar 9, 2:52 AM CSTSevere Thunderstorm WarningLZKBoone, Johnson, Logan, Newton, Scott53 min
Mar 9, 3:10 AM CSTSevere Thunderstorm WarningLZKPolk35 min
Mar 9, 3:27 AM CSTSevere Thunderstorm WarningLZKMarion, Pope, Searcy48 min
Mar 9, 3:57 AM CSTSevere Thunderstorm WarningLZKYell43 min
Mar 9, 4:05 AM CSTSevere Thunderstorm WarningLZKConway, Van Buren55 min
Mar 9, 4:19 AM CSTSevere Thunderstorm WarningLZKPerry46 min
Mar 9, 4:33 AM CSTSevere Thunderstorm WarningLZKCleburne, Faulkner, Stone52 min
Mar 9, 4:41 AM CSTSevere Thunderstorm WarningLZKGarland, Saline49 min
Mar 9, 5:02 AM CSTSevere Thunderstorm WarningLZKIndependence, Pulaski, White53 min
Mar 9, 5:25 AM CSTSevere Thunderstorm WarningLZKLonoke55 min
Mar 9, 5:29 AM CSTSevere Thunderstorm WarningLZKSaline21 min
Mar 9, 5:57 AM CSTSevere Thunderstorm WarningLZKJackson, Prairie, Woodruff48 min
Mar 9, 6:35 AM CSTSevere Thunderstorm WarningLZKArkansas, Jefferson, Monroe45 min

Nearby

Flash Flood Warnings in Arkansas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.